Alert archive / Tennessee / Tornado Warnings in 2004
Tornado Warning 17, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 31, 2004, 2:13 AM CDT for Sequatchie County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 2:13 AM CDT (07:13 UTC)
- Expired
- May 31, 2004, 2:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 79 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2491 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 16.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMRX 310713 TORMRX TNC153-310845- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 213 AM CDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * TORNADO WARNING FOR... SEQUATCHIE COUNTY IN EAST TENNESSEE * UNTIL 245 AM CDT * AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A DEVELOPING TORNADO 9 MILES SOUTHWEST OF CAGLE...OR 12 MILES WEST OF DUNLAP...MOVING EAST AT 50 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... RURAL EASTERN SEQUATCHIE COUNTY AT 230 AM CDT THIS DANGEROUS STORM IS ALSO CAPABLE OF PRODUCING WINDS UP TO 90 MPH...AND GOLFBALL SIZE HAIL OR LARGER. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. IF IN A MOBILE HOME OR VEHICLE...LEAVE IT IMMEDIATELY AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH AND COVER YOUR HEAD WITH YOUR HANDS. NIGHTTIME TORNADOES ARE ESPECIALLY DANGEROUS. TAKE COVER NOW IF YOU WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. LAT...LON 3551 8561 3521 8545 3533 8519 3554 8543 $$ DH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 31, 2:00 AM CDT, 13 minutes earlier.
Area forecast discussion, May 31, 2:00 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 AM EDT MON MAY 31 2004 .DISCUSSION...AREA RADARS CURRENTLY SHOW WAVY LINE OF CONVECTION APPROACHING THE WESTERN COUNTIES OF OUR FORECAST AREA. MODELS AND SHORT RANGE ENSEMBLES GENERALLY AGREE THAT THIS LINE WILL BE NEAR THE SPINE OF THE APPALACHIANS BY 12Z MONDAY. ANTICIPATE THAT PRECIP BEHIND THE LINE WILL LINGER INTO THE FIRST PERIOD AND THUS WILL CONTINUE HIGH LIKELY TO CATEGORICAL POPS EARLY IN THE PERIOD BEFORE RAPIDLY DROPPING OFF THE POPS BY 18Z AS DRIER AIR IS USHERED INTO THE AREA. REMAINDER OF THE WORK WEEK WILL BE DOMINATED BY GREAT LAKES UPPER LOW THAT WILL ONLY SLOWLY MOVE EASTWARD. HEIGHTS WILL FALL TO UNSEASONABLY LOW LEVELS AND SHORTWAVES ROTATING AROUND THE UPPER LOW WILL PROVIDE OCCASIONAL UNSETTLED WEATHER. HOWEVER... GENERALLY BENIGN WEATHER WILL BE THE RULE AS RELATIVELY DRY AIR REMAINS ENTRENCHED OVER THE AREA. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga, TN 81 59 85 60 / 70 10 10 10 Knoxville, TN 78 58 82 59 / 70 20 10 10 Bristol, TN 77 52 80 57 / 70 20 10 10 Oak Ridge, TN 79 57 83 59 / 70 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...TORNADO WATCH FOR EARLY THIS MORNING FOR NCZ060...NCZ061. TN...TORNADO WATCH FOR EARLY THIS MORNING FOR ZONES TNC007... TNC065...TNC115...TNC143...TNC153. VA...TORNADO WATCH FOR THIS MORNING FOR ZONES VAC105... VAC167...VAC169...VAC191...VAC195. && LCM
Hazardous weather outlook, May 30, 5:00 AM CDT, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT SUN MAY 30 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-311000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 600 AM EDT (500 AM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT... THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE MORNING HOURS OF MEMORIAL DAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, May 30, 9:05 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG PENNINGTON GAP 36.76N 83.03W
05/30/2004 LEE VA LAW ENFORCEMENT
FEW TREES DOWNED IN EXTREME NORTHERN PART OF COUNTY.
&&
GMLocal storm report, May 31, 2:08 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
05/31/2004 CAMPBELL TN LAW ENFORCEMENT
A FEW TREES DOWN.
0240 AM TSTM WND DMG TAZEWELL 36.46N 83.58W
05/31/2004 CLAIBORNE TN LAW ENFORCEMENT
A FEW TREES DOWN.
&&
DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:30 AM CDT | Severe Thunderstorm Warning | MRX | Scott | 60 min |
| May 31, 12:55 AM CDT | Severe Thunderstorm Warning | MRX | Campbell | 65 min |
| May 31, 12:59 AM CDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 61 min |
| May 31, 1:12 AM CDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 63 min |
| May 31, 1:43 AM CDT | Severe Thunderstorm Warning | MRX | Hancock | 47 min |
| May 31, 1:46 AM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton | 59 min |
| May 31, 1:47 AM CDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Union | 43 min |
| May 31, 1:52 AM CDT | Tornado Warning | MRX | Marion | 28 min |
| May 31, 2:03 AM CDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger | 42 min |
| May 31, 2:07 AM CDT | Tornado Warning | MRX | Hamilton | 38 min |
| May 31, 2:13 AM CDT | Severe Thunderstorm Warning | MRX | Knox, Loudon, Meigs, Rhea, Roane | 62 min |
| May 31, 2:19 AM CDT | Severe Thunderstorm Warning | MRX | Bradley | 56 min |
| May 31, 2:22 AM CDT | Severe Thunderstorm Warning | MRX | Hawkins | 38 min |
| May 31, 2:31 AM CDT | Severe Thunderstorm Warning | MRX | Anderson | 29 min |
| May 31, 2:36 AM CDT | Severe Thunderstorm Warning | MRX | Hancock | 24 min |
| May 31, 2:37 AM CDT | Severe Thunderstorm Warning | MRX | McMinn | 53 min |
| May 31, 2:41 AM CDT | Severe Thunderstorm Warning | MRX | Polk | 64 min |
| May 31, 2:44 AM CDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 46 min |
| May 31, 2:44 AM CDT | Severe Thunderstorm Warning | MRX | Blount | 61 min |
| May 31, 2:46 AM CDT | Severe Thunderstorm Warning | MRX | Hamilton | 29 min |
| May 31, 2:46 AM CDT | Severe Thunderstorm Warning | MRX | Sullivan | 59 min |
| May 31, 2:51 AM CDT | Severe Thunderstorm Warning | MRX | Monroe | 54 min |
| May 31, 3:04 AM CDT | Severe Thunderstorm Warning | MRX | Hawkins | 26 min |
| May 31, 3:08 AM CDT | Severe Thunderstorm Warning | MRX | Sevier | 67 min |
| May 31, 3:16 AM CDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Washington | 59 min |
| May 31, 3:55 AM CDT | Severe Thunderstorm Warning | MRX | Unicoi | 35 min |
| May 31, 4:07 AM CDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 38 min |
Nearby
Tornado Warnings in Tennessee, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.